Steroids

Maturecheese
Maturecheese Member Posts: 126
edited 24. May 2018, 09:59 in Say Hello Archive
Hi, me again. I will be going on a short holiday soon with our folding camper and I want to know if I can get away with a little cheekyness. I had a muscular steroid jab a week last Friday but it's starting to wear off already so I plan to take some of the steroids I have left, 5mg a day. I plan on taking them a day before I leave and while I'm away. Any reason why I shouldn't as It will help? If I don't I feel it will be a bit of a nightmare roughing it with pain as well. I think when I get back,incidentally the day of my blood tests, I am going to be given Sulfasalazine as It was alluded to on my last appointment and I received a leaflet on it through the post yesterday.

So cutting out the waffle basically my question is , surely it can't hurt for 5 days taking some more steroids on top of the jab I had 11 days ago?

Comments

  • stickywicket
    stickywicket Member Posts: 26,157
    edited 30. Nov -1, 00:00
    Excellent advice from Grace111 :D

    This idea is not out of the question but steroid use should always be monitored by a doc. Your GP will probably be sufficient if it's hard to get hold of your rheumatology helpline. But, as Grace111 says, steroids are seductive little monsters which can make us feel great while they quietly do damage.

    Adapting to your new self rather than trying to be your former self (even briefly) might sound boring but will save a lot of pain and hassle down the line.

    I hope you have a good holiday :D
    "The deeper sorrow carves into your being the more joy you can contain." Kahlil Gibran
  • Maturecheese
    Maturecheese Member Posts: 126
    edited 30. Nov -1, 00:00
    Thanks for the advice I'll try to get hold of a GP but it's not likely around here. I will be required to do a bit of physical work setting up the camper and awning, oh and hopefully a fair bit of walking so that's why I'll need to be relatively pain free and it is only 5 days.
  • palo
    palo Member Posts: 239
    edited 30. Nov -1, 00:00
    Do steriod injections wear off that quickly. I had one last Friday and thought it would last a month or 2?

    Do you know what dose you were given, sorry although I took steriod tablets, it was the first time for steriod jab 40mg.

    In terms of taking the oral steriods, I take it you have taken them before and know you will be alright with them, definitely speak to GP first, or leave a message and they should get back to you.

    Personally I have altered my steriod dose many times but have been on them for 19 years doses ranging from 60mg daily to nil now.. A 5mg hike from nil may or may not be a lot for you.
  • Maturecheese
    Maturecheese Member Posts: 126
    edited 30. Nov -1, 00:00
    Palo, The dose was 120mg of depo-medrone and it was muscular rather than into the joint. There is also the level of inflammation I have to take into account regards length of effectiveness. Anyway I have a GP ringing me later so hopefully I'll get the ok.

    The usual oral doses I get are 20mg tapering weekly to 5mg then none over 4 weeks. For three weeks I am pretty good but usually start to get inflammation symptoms halfway through the last week.

    When he gave me the injection I had just came off one of those 4 week periods.
  • stickywicket
    stickywicket Member Posts: 26,157
    edited 30. Nov -1, 00:00
    Palo - steroid injections of any kind are a bit of a gamble. There is no saying how long they will last or even if they will do anything. When they are effective times seem to vary between three days and almost three months.

    Maturecheese - good luck with the GP. I hope it'll work out for you.
    "The deeper sorrow carves into your being the more joy you can contain." Kahlil Gibran
  • palo
    palo Member Posts: 239
    edited 30. Nov -1, 00:00
    link to study I looked at
    for steriod efficiacy
    http://journals.sagepub.com/doi/pdf/10.1177/1071100716670160
  • dreamdaisy
    dreamdaisy Member Posts: 31,558
    edited 30. Nov -1, 00:00
    Studies are needed to provide empirical 'evidence' but are, essentially, of no relevance to individual experience. I have no idea how many steroid injections I have had over the years but only one worked for the OA in my right ankle, it reduced pain levels for three months during which time the joint further deteriorated because the disease does not stop. Not feeling the pain means diddly squat.

    The three years I was taking the oral version were more physically comfortable in some ways but the weight gain and moon face did little for self-esteem and morale. The indiscriminate thinning of all body tissues is not an effective treatment. DD
    Have you got the despatches? No, I always walk like this. Eddie Braben
  • Maturecheese
    Maturecheese Member Posts: 126
    edited 30. Nov -1, 00:00
    Hi again, The GP rang me then contacted the Rheumey dept. I can take 15mg then 10mg then 5mg tapering for three weeks. He also prescribed me some calcium tablets as he's concerned about the amount of steroids i'm taking. Strange really when I see how much others take including my dear old mother. They are keen on me contacting them to start Sulfasalazine but that can wait til after my 4 days away as the last thing I want then are side effects. Obviously I don't want to be on steroids long term even if I joke about them and I'm aware they don't control the disease BUT we need to be pain free now and then (if we can get away with it) when things like life get in the way. As I have rampant inflammation at the moment so they also help to stop me feeling like utter 'insert own word' I'll be happy when they get my inflammation under control and I'm a bit gutted because I thought they had 10-11 days ago but it was the bloody steroids (I should have known)
  • stickywicket
    stickywicket Member Posts: 26,157
    edited 30. Nov -1, 00:00
    :D

    Have a good holiday.

    As for others being on more steroids - occasionally there's no alternative but you are young and, for you, there is.
    "The deeper sorrow carves into your being the more joy you can contain." Kahlil Gibran
  • Maturecheese
    Maturecheese Member Posts: 126
    edited 30. Nov -1, 00:00
    Sticky It's been a long time since I was referred to as young. :D Thanks I hope to have a good 4 days away.
Sign In or Register to comment.

Who's Online

7
barbara12
barbara12
ClaireHakin
ClaireHakin
dachshund
dachshund
Shaphron
Shaphron
+3 Guests

Hi, Welcome!

The community is a safe space for people living with and connected to arthritis to ask questions and share experiences. Get started by registering here and posting your first comment or question!

Sign In with a Versus Arthritis account